There is so much information out there about people, just like you and I, getting off their medications with Keto. It’s very exciting and encouraging!
I want to be on as few medications as possible, particularly anything that may be harmful to a baby. You may not remember, but my main goal for losing weight is to get pregnant and have a healthy baby. Before Keto I was on Metformin, Lexapro, a variety of antibiotics, allergy meds, plus the occasional Xanax for major panic attacks.
I have (or had pre-Keto) a lot of health problems ranging from PCOS and that it entails, anxiety and depression, allergies and chronic sinusitis, IBS and chronic diarrhea, plus I just couldn’t lose weight to save my life. I’ve never been pregnant and I really want to have at least one child with my husband. I also would just like to feel better and not be so tired and sick all the time. Did I mention I was pre-diabetic?
Please note: I am not a medical professional and this is just based upon my experience. I strongly encourage you to consult with your doctor before making changes…I did and was surprised to get their support.
I took Metformin because I knew I was insulin resistant. I had been off and on for a couple of decades. I hate it. It makes me feel terrible. The worst part is getting on or increasing the dose because your body has to get used to it. I usually lost a little weight, but I suspect it was from the burning, liquid diarrhea caused from the medicine. Not only does it hurt, but it’s exhausting. It’s like the life force is leaving your body. You know, potassium. So I would eat bananas to help when it was really bad. Yes, I know bananas have a lot of sugar and would begin a cycle of sickness because it my body can’t process it but the Metformin would “help” it leave my body. I took a lot of Immodium and frankly, I should have purchased stock in Tucks. It was a vicious and unhealthy cycle. Even after months of dieting and being on the same dose of Metformin, I was sick and having frequent, painful diarrhea (like daily).
With the support of my doctor, I made a conscious decision to stop taking the Metformin when I began Keto. My logic was that the Metformin was supposed to help me process carbs, but you don’t really eat so many carbs on Keto so I’d be okay. I was insulin resistant, and I think I still am but it’s much better. Instead of my body processing the carbs for energy, it didn’t know what to do with it so it stored it as fat. No wonder I got so fat and was so tired all the time.
It’s been just over 10 months and I am happy to say that I’m down about 70 pounds, still am off Metformin and don’t have that vicious cycle anymore. I have loads of energy most days and am no longer pre-diabetic. My blood sugar tests are great now! I save money (no medication), save my liver (Metformin really is hard on the liver), and I saved my butt from the terrible side effects of the medication.
Allergy Meds & Antibiotics
These are connected for me as I get sinus infections from allergies a lot….A LOT! I do everything I can to keep the sinus infection at bay. I regularly do a sinus rinse (I even add colloidal silver and grapefruit extract that both act as antimicrobials). I have Flonase to spray in my sinuses. I take an OTC allergy medicine every night before bed (used to take zyrtec but now use xyzal). I have colloidal silver spray to coat the sinuses after the rinse. I use a non-petroleum jelly coat my nose because the Flonase dries it out and causes bleeding, and I have a humidifier by my bed with essential oils. I have pseudophedrine and zinc to help dry the sinuses. I pay attention to what’s going on. In the end, I always lose the fight and have to take antibiotics. Always.
I’ve noticed a significant decrease in prescribed antibiotics since I began Keto. I still have some issues with my sinuses though. The process is still the same, it seems, but it takes longer to cycle through. For instance, I could get a bad sinus infection monthly before and now it’s every 2-3 months. I believe this is because my immune system is much stronger and can fight longer. I’m pleased and look forward to seeing how that changes as time goes on.
Yes. I’m a hot mess in this department. It’s still not great but a massive improvement! I am pleased with the progress and hope to report next year even more improvement.
Anxiety, Depression and IBS
These are grouped together because when I get anxious my IBS tends to be worse, leading me to believe most of the time it’s actually caused by stress in my life (good or bad). Here’s the thing about stress and my body, it doesn’t care if it’s good or bad stress, my body reacts the same. It’s been an ongoing problem for years now and was getting worse and worse. In addition to the IBS symptom, I also have inflammation, migraines, stress headaches, get dizzy and lack focus. It’s a problem.
It took years to figure out that I had anxiety and depression. But once I did, I took group classes and had therapy. I also took medication to help. The medication and dosages are hard to figure out, but once you do, you are “golden”. I landed on Lexapro 10mg daily with Xanax as needed (which was later switched to Ativan).
Everything had been going well, so last summer (well before I even heard about Keto), by doctor was encouraging me to try to stop my medications. You can’t just stop these medications, you must wean yourself off of them and the detox process is brutal. I managed to get off these psychiatric medications, cope with the brain zaps and all of the detox issues and move on with life. Everything was so great for a while. In fact, my sex drive returned (great for a marriage) and I felt amazing and normal and enjoyed wonderful brain functionality. Then the stress at work hit and it was hard…way worse than it should have been and I decided to get back on my medication. Dang it.
I remember one of the first classes a nurse practitioner was explaining how some people only need medication temporarily, while others need it for life, but you usually don’t know until you try to get off. Obviously, I was sad about having to go back on thinking I was someone who had to be on it for life. Fortunately, I have a wonderfully supportive husband and that made all of the difference in the world.
I had noticed that I have much fewer and more manageable panic attacks since doing Keto. So, when I was at my annual appointment with the Crazy Doc, she encouraged me to try again. We created a plan for wean me off of medication. From 10mg, to 7.5mg, then to 5mg and 2.5mg and then off. I remember last time I increased my fish oil and B Complex to help with the side effects and it did seem to help.
Today I am 3 weeks on the 7.5mg dose. The first week was fine. Did I mention that I waited until Summer vacation before starting? I waited so that way I wouldn’t have work stress. Good idea, right? Right. The second week I was having some issues, a major panic attack and some weight gain. At this point I didn’t realize what all was happening. By the end of week 2 I was talking with my husband and realized my laundry list of current issues could be related to the lowering of my medication…the dr confirmed. Oddly, a lot of the stress and worry about what I was experiencing went away with the confirmation from the dr. Man, I’m glad I have a good doctor!
I’ll be keeping you updated as it goes on. For the most part I believe this will take all summer. I also believe that I will be having some mental issues, some pain and look forward to being completely off. I’m sure I will gain more weight, but that is the least of my concerns at the moment. If I get off these meds it’ll be safe to try to get pregnant. It’s totally worth it for me to try again.
The reason I wanted to write this was because when I researched information about how people got off their crazy meds (lexapro for me), I couldn’t find anyone who gave any information. Just that they did Keto and don’t need their meds anymore. I need a plan, some advice, something with some meat on the bones to really figure this all out.
Not everyone is like me. My plan might not work for you. But I will be sharing it to provide encouragement and hope to those in similar shoes as myself. Please be sure to rely upon your medical professionals before making major changes.